Heavy Snow, Sawtooth Mountains
- When
- December 28, 6:00 AM MST to December 29, 10:00 AM MST
- Where
- Sawtooth Mountains forecast zone
- Reported by
- SNOTEL
Thirteen inches of snow fell at Mill Creek Summit SNOTEL site.
One to two feet of snow fell in high elevations of the Central Mountains of Idaho.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
One to two feet of snow fell in high elevations of the Central Mountains of Idaho.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 28, 3:13 AM MST, 2 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 313 AM MST WED DEC 28 2011 .SHORT TERM...TODAY THROUGH FRIDAY. THE FIRST WAVE OF PRECIPITATION IS ALREADY PUSHING THROUGH THE REGION THIS MORNING. MULTIPLES WAVE OF RAIN AND SNOW WILL CONTINUE TO AFFECT EASTERN IDAHO THROUGH FRIDAY AFTERNOON. IT DOES APPEAR TO BE A BETTER DEFINED BREAK LATER THURSDAY AND THURSDAY NIGHT...WHICH ACTUALLY WILL SERVE TO CUT DOWN ON MOUNTAIN SNOWFALL BY ABOUT 3-6 INCHES FOR THE ENTIRE 3 DAY PERIOD. SNOW LEVELS ARE STILL EXPECTED RISE INTO THE 6000-7500FT RANGE TODAY AND PRETTY MUCH REMAIN THERE THROUGH THURSDAY AFTERNOON. THEY WILL BRIEFLY LOWER THURSDAY NIGHT DURING THE BRIEF LULL...THEN POP RIGHT BACK UP ON FRIDAY. NEEDLESS TO SAY...THE WINTER STORM WARNING FOR PORTIONS OF THE CENTRAL MOUNTAINS...UPPER SNAKE HIGHLANDS AND CARIBOU HIGHLANDS REMAINS IN PLACE THROUGH TOMORROW WITH ANOTHER WARNING LIKELY NEEDED FOR FRIDAY. ELSEWHERE...THE OVERALL WIND FLOW AND EXPECTED TEMPERATURES WILL PRODUCE LIMITED SNOWFALL EVEN IN THE HIGHEST ELEVATIONS. THIS ALSO MEANS RAIN WITH VERY LITTLE IF ANY SNOW FOR THE SNAKE PLAIN AND THE LOWER ELEVATIONS IN THE SOUTHERN/FAR SOUTHEASTERN MOUNTAINS. VERY STRONG WINDS WILL DEVELOP ACROSS HIGHER TERRAIN MEANING BLOWING AND DRIFTING EVEN WITH THIS BEING A WET SNOW EVENT. IT ALSO APPEARS STRONG SOUTH TO SOUTHWEST WINDS WILL DEVELOP ALONG THE INTERSTATE CORRIDOR FROM BURLEY THROUGH POCATELLO AND IDAHO FALLS. THIS WILL HELP PUSH HIGHS INTO THE MID 40S AND LOWER 50S...AND KEEP OVERNIGHT LOWS WELL ABOVE FREEZING. THIS WILL PUT PLACES LIKE BURLEY...IDAHO FALLS AND POCATELLO WITHIN A COUPLE DEGREES OF RECORDS THURSDAY AND FRIDAY. STANLEY MAY EVEN TRY TO GET IN ON THE ACT IF THE AIR IS SLIGHTLY WARMER THAN CURRENTLY FORECAST. KEYES .LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY. THE MOIST ZONAL FLOW SHOULD COME TO AN END BY SATURDAY AS A RIDGE OF HIGH PRESSURE BUILDS INTO THE REGION. THIS RIDGE SHOULD PRODUCE DRY WEATHER WHICH WILL LAST THROUGH MIDWEEK. TEMPERATURES IN THE EXTENDED SHOULD BE SLIGHTLY ABOVE NORMAL. VALLE && .AVIATION...MOIST ZONAL FLOW WILL BRING WIDESPREAD PRECIPITATION TO THE MOUNTAINS AND SHOWERS TO THE SNAKE PLAIN. REDUCED CEILINGS AND VISIBILITIES WILL BE POSSIBLE TODAY ALONG WITH BRISK CONDITIONS. && .PIH WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING FROM 6 AM THIS MORNING TO 5 PM MST THURSDAY IDZ018-019-023-031. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 334 AM MST WED DEC 28 2011 IDZ018-019-023-031-291045- SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-CARIBOU HIGHLANDS- BIG AND LITTLE WOOD RIVER REGION- 334 AM MST WED DEC 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT RAIN AND SNOW CONTINUES THROUGH TONIGHT ACROSS THE HIGHER ELEVATIONS. SNOW LEVELS WILL RISE TO THE 6000-7000FT RANGE AND REMAIN STEADY. STRONG WINDS WILL CREATE AREAS OF BLOWING AND DRIFTING SNOW AT HIGHER ELEVATIONS...AFFECTING TRAVEL ON MOUNTAIN PASSES AND IN THE BACKCOUNTRY. A WINTER STORM WARNING REMAINS IN EFFECT FOR AREAS ABOVE 7000FT THROUGH THURSDAY AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WINTER STORM WARNING REMAINS IN EFFECT THROUGH THURSDAY AFTERNOON. STORM TOTAL SNOWFALL FOR AREAS ABOVE 7000FT WILL BE 10-20 INCHES. AREAS BELOW 7000FT MAY SEE 2-6 INCHES TOTAL BUT A LOT MELTING IS EXPECTED ESPECIALLY DURING THE DAY.THERE WILL BE A BRIEF LULL THURSDAY NIGHT WITH ANOTHER ROUND OF HEAVY RAIN AND SNOW FRIDAY. ANOTHER 5-10 INCHES IS POSSIBLE ABOVE 7000FT ALONG WITH CONTINUING ISSUES WITH BLOWING AND DRIFTING+. ANOTHER WARNING IS LIKELY NEEDED FOR FRIDAY. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834. IDZ022-024-025-032-291045- SOUTH CENTRAL HIGHLANDS-CACHE VALLEY/IDAHO PORTION- WASATCH MOUNTAINS/IDAHO PORTION-LOST RIVER/PAHSIMEROI- 334 AM MST WED DEC 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT RAIN AND SNOW CONTINUES THROUGH TONIGHT ACROSS THE HIGHER ELEVATIONS. SNOW LEVELS WILL RISE TO THE 6000-7000FT RANGE AND REMAIN STEADY. SNOWFALL WILL BE LIMITED DUE TO WARMER TEMPERATURES AND DOWNSLOPE EFFECTS...HOWEVER SOME BLOWING AND DRIFTING IS LIKELY DUE TO STRONG WINDS AND WILL MAINLY AFFECT HIGHER PASSES AND THOSE OUT IN THE BACKCOUNTRY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY RAIN AND SNOW CONTINUES TOMORROW...TAPERING OFF IN THE AFTERNOON. STORM TOTAL SNOWFALL OF 2-5 INCHES IS FORECAST IN THE MOUNTAINS WITH RAIN/LITTLE IF ANY SNOW IN THE LOWER VALLEYS. ANOTHER ROUND OF SNOW IS EXPECTED FRIDAY WITH ANOTHER 1-3 INCHES. MORE BLOWING AND DRIFTING SNOW IS LIKELY. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834. IDZ017-020-021-291045- EASTERN MAGIC VALLEY-UPPER SNAKE RIVER PLAIN- LOWER SNAKE RIVER PLAIN- 334 AM MST WED DEC 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT THE CHANCE OF RAIN INCREASES ACROSS THE SNAKE PLAIN AND CONTINUES INTO TONIGHT. LITTLE IF ANY SNOW IS FORECAST DUE TO WARMING TEMPERATURES. ALONG THE INTERSTATE CORRIDOR...SOUTH TO SOUTHWEST OF 15-30 MPH SUSTAINED ARE LIKELY LATER TODAY AND TONIGHT. THIS WILL HELP KEEP TEMPERATURES ABOVE FREEZING AND ALSO GREATLY LIMITED RAINFALL AMOUNTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG SOUTH TO SOUTHWEST WINDS WILL CONTINUE THROUGH FRIDAY ESPECIALLY ALONG THE INTERSTATE CORRIDOR. SUSTAINED WINDS OF 15-30 MPH WITH HIGHER GUSTS ARE LIKELY. WITH WARMER TEMPERATURES...EVEN AT NIGHT...RAIN WITH LITTLE TO NO SNOW IS FORECAST. TEMPERATURES THURSDAY AND FRIDAY AFTERNOON WILL BE IN THE MID 40S TO LOWER 50S IN MANY AREAS. THIS PUTS BURLEY...IDAHO FALLS AND POCATELLO WITHIN A COUPLE DEGREES OF RECORD HIGHS BOTH DAYS. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.
3 heavy snow. Local standard time, as filed.
Thirteen inches of snow fell at Mill Creek Summit SNOTEL site.
Eighteen inches of snow fell at Dollarhide SNOTEL with 10 inches at Galena, 13 inches at Lost Wood Divide, and 25 inches at Vienna Mine.
The Pine Creek Pass SNOTEL reported 9 inches of snow.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2011Every state in 2011This day in weather historyWarnings in Idaho, December 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357262, 357263, 357264.